Indianapolis doctors report more people abusing Imodium to get high
INDIANAPOLIS (WISH) — Doctors in Indianapolis are warning people have found a new way to get high.
Doctors at Fairbanks Treatment Center and the Indiana Poison Center told 24-Hour News 8 they’re seeing a spike in Imodium abuse.
As doctors cut back on prescription pain medicines and law enforcement cracks down on heroin, doctors said some addicts are discovering drugs are too expensive or hard to find.
“Desperate people will do just about anything,” said Dr. Darrin Mangiacarne, at Fairbanks Treatment Center.
People are now turning to the common over-the-counter medicine, Imodium.
“They need something they can get their fix with and Imodium is over the counter, it’s cheap and it’s easily available,” said Mangiacarne.
Poison Centers nationwide report more cases involving Imodium. According to statistics from the Indiana Poison Center at IU Health, poison centers across the United States saw more Imodium cases in the first six months of 2016 than in all of 2015.
Dr. Jim Mowry, director of the Indiana Poison Center at IU Health, said Central Indiana is no exception.
“We’ve seen almost a quarter of the cases in the last 13 or 14 years within the last two months, so it’s a dramatic increase,” said Mowry.
Doctors said users take 20 to 25 pills at a time to get high.
“It’s not in a normal 1-2 tablets every six hours of diarrhea. You’re not going to get any euphoric feeling from that,” said Mangiacarne.
The large does carry a high risk of overdose or cardiac arrest. At least two Americans have already died and Mowry said several Hoosiers have come close.
“We’ve not had any deaths yet, but I would expect that we would have some pretty soon,” said Mowry.
Doctors recommend people treat Imodium like they would a prescription drug.
“If you don’t need it, you don’t have it in your possession,” said Mangiacarne.
So far, doctors said they haven’t seen teenagers abusing Imodium. They report it’s primarily addicts who have been using for a long time and are desperate to find a fix.
“Parents should be mindful of just about everything as far as their children go. I would not put this up as a high risk event for parents to monitor for kids that have no other issues of drug use…it’s not the 14 year old just getting started in the medicine cabinet,” said Mangiacarne.
If you think someone has taken too much Imodium, you can call the Indiana Poison Center at 1-800-222-1222. If they are showing symptoms, you should call 911. If you know someone who is abusing Imodium and needs help, you can contact the Fairbanks Treatment Center here.